Georgia, 2018

Damaging Wind in Georgia, April 15, 2018

April 15, 2018 · NWS FFC · 1 event in 1 county or zone

A strong cold front associated with a deep upper-level low moved across the region. Marginal instability but strong mid-level winds managed to produce an isolated severe thunderstorm in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front associated with a deep upper-level low moved across the region. Marginal instability but strong mid-level winds managed to produce an isolated severe thunderstorm in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 15, 6:34 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 15, 6:34 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
734 AM EDT Sun Apr 15 2018

.PREV DISCUSSION... /issued 340 AM EDT Sun Apr 15 2018/

SHORT TERM /Today through Monday/...

Line of showers and a few thunderstorms finally moving across the
forecast area this morning from west to east. Surface based CAPE
per latest SPC mesoanalysis shows just about all available energy
is confined to the gulf coast region and no signs of spreading
north. There is some elevated CAPE over the local region however
and is allowing for occasional lightning with the line of
showers. Overall though, despite the strong winds aloft, severe
threat has diminished and will likely need to wait until activity
shifts east this afternoon over Central GA to take advantage of
increased instability.

Latest models given timing of the system are only able to allow
recovery of CAPE values to around 500 J/KG over central GA this
afternoon. Could be enough to produce an isolated strong or
severe storm but overall severe threat looks to reside east of the
local forecast area for the remainder of today. Regardless of the
ultimate instability realized, winds at 925mb will be impressive
this afternoon across the eastern tier with 50 kts depicted right
off the surface. Would not be surprised to see some trees come
down even in the shower activity later this morning into the early
afternoon.

Much colder temps coming into the overnight period behind the
front. Winds will remain elevated as well however and to go along
with the cloud cover, not sold on some of the freezing temps
guidance is projecting. Looks very spotty under the best scenario
and will hold off on any freeze watch for now. Wrap around
moisture will be a concern with the falling temps as well and have
now included a light mix of rain and snow through Monday morning
with less than a tenth of an inch accumulations.

Winds will be hard to nail down as far as the timing of the
highest gusts. Certainly some increase Sunday evening but
temporary enough that I think we can hold off on any advisories
until Monday afternoon.

Deese

LONG TERM /Monday Night through Saturday/...

The storm system/cold front that will impact the region today will
be well east by the start of the long term.  The stacked low
pressure system associated with the front will eventually move off
the New England coast by mid-week helping to usher in surface high
pressure to our south and weak mid-level ridging. Given this expect
pleasant conditions Tuesday with temperatures around climo (low/mid
70s with mid 60s across the higher terrain). As the high shifts off
the FL coast, expect increased WAA and temperatures rebounding into
the upper 70s to low 80s.  The mid-level ridge will translate
further east off the coast with the next weak trough pivoting
through the Great Lakes region by early Thursday.  This surface low
will drag a weak front through the region with little in the way of
moisture associated with it.  Kept slight change POPs in, but we
will be lucky to see that given the dynamics and stronger kinematics
further north.  The front crosses the region by Thursday late
afternoon with high pressure coming down from the upper midwest,
eventually moving eastward into the mid-Atlantic through the
upcoming weekend. Temperatures on Thursday will be a few degrees
above climo with the front bringing temperatures back down to
climo Friday and Saturday. It should be a fairly nice weekend, at
least the first half. Models start to diverge a bit with the next
system, although the 00Z ECMWF is coming more in line with the
GFS. This is beyond the long term (next Sunday/Monday), so the
models have time to get their act together.

26

AVIATION...
06Z UPDATE...
Showers and thunderstorms just moving through the state and will
be a slow go before shifting east of the terminals later this
morning. Timing looks on track and TEMPO groups well situated to
capture TSRA initially with first band and then the potential for
IFR in continued -SHRA for the remainder of the morning hours.
Gradual clearing and then the winds will become an issue with
gusts nearing 30 kts through Sunday evening and into the overnight
period.

//ATL CONFIDENCE...122Z UPDATE...
Medium on IFR potential.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  41  56  39 / 100  20   0   0
Atlanta         65  40  56  42 / 100  10   0   0
Blairsville     63  35  47  33 / 100  30  10   0
Cartersville    63  39  54  38 / 100  10   5   0
Columbus        67  41  62  43 / 100   5   0   0
Gainesville     65  40  53  39 / 100  20   0   0
Macon           70  42  62  41 / 100  20   0   0
Rome            61  38  54  38 / 100  10   5   0
Peachtree City  65  40  58  39 / 100  10   0   0
Vidalia         77  46  63  45 /  90  30   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....26
AVIATION...Deese
Hazardous weather outlook, Apr 15, 4:02 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Sun Apr 15 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to move across north and
central Georgia during the morning hours. Some storms could
become strong to severe during the late morning into the early
afternoon, mainly east of a line from Macon to Athens. These
storms will be capable of producing damaging winds and even a
brief tornado. Locally heavy rainfall could lead to minor
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but spotters are encouraged to
report any damage or significant weather through the early morning
hours Sunday.

In the hours before

Special weather statement, Apr 15, 8:47 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
947 AM EDT SUN APR 15 2018

GAZ083-093>096-105>108-151415-
Macon GA-Peach GA-Crisp GA-Dooly GA-Houston GA-Wilcox GA-Bleckley GA-
Twiggs GA-Pulaski GA-
947 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...SOUTHEASTERN
PEACH...CRISP...DOOLY...HOUSTON...WILCOX...BLECKLEY...SOUTHWESTERN
TWIGGS AND PULASKI COUNTIES UNTIL 1015 AM EDT...

At 947 AM EDT...a line of strong thunderstorms was along a line
extending from near Montezuma to near Vienna to near Arabi...and
moving east at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Cordele, Cochran, Hawkinsville, Vienna, Abbeville, Oglethorpe,
Warner Robins, Unadilla, Montezuma, Rochelle, Arabi, Byromville,
Pineview, Pinehurst, Pitts, Lilly, Dooling, Robins Air Force Base and
Hayneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8383 3208 8389 3237 8410 3266 8345
      3238 8325 3234 8330 3232 8329 3229 8334
      3225 8337 3218 8329 3215 8332 3211 8334
      3208 8330 3205 8331 3200 8328 3199 8329
      3190 8320 3185 8318 3185 8361 3180 8361
TIME...MOT...LOC 1347Z 248DEG 34KT 3233 8400 3211 8383 3180 8376

WIND...50MPH
Special weather statement, Apr 15, 8:51 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
951 AM EDT SUN APR 15 2018

GAZ080-091>093-104>106-151415-
Macon GA-Schley GA-Crisp GA-Dooly GA-Taylor GA-Sumter GA-Marion GA-
951 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON...SCHLEY...
NORTHWESTERN CRISP...SOUTHWESTERN DOOLY...SOUTHWESTERN TAYLOR...
SUMTER AND EASTERN MARION COUNTIES UNTIL 1015 AM EDT...

At 951 AM EDT...a line of strong thunderstorms was along a line
extending from near Oakland to Ellaville to near Americus to
Scrutchins...and moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Ellaville, Oglethorpe, Montezuma, Ideal, Leslie,
Andersonville, De Soto, Desoto, Cobb, Lamar, Murrays Crossroads, New
Era, Rupert, La Crosse, Huntington, Pennington, Drayton, Clearview
and Tazewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3190 8393 3191 8392 3192 8423 3199 8423
      3219 8433 3239 8455 3249 8420 3220 8397
      3206 8387 3192 8386 3188 8393
TIME...MOT...LOC 1351Z 221DEG 45KT 3243 8450 3225 8429 3204 8419 3186
8418

WIND...50MPH
Special weather statement, Apr 15, 9:18 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1018 AM EDT SUN APR 15 2018

GAZ093>095-104>108-151500-
Macon GA-Peach GA-Crisp GA-Dooly GA-Sumter GA-Houston GA-Wilcox GA-
Pulaski GA-
1018 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...SOUTHEASTERN
PEACH...NORTHERN CRISP...DOOLY...SOUTHEASTERN SUMTER...HOUSTON...
NORTHWESTERN WILCOX AND WESTERN PULASKI COUNTIES UNTIL 1100 AM EDT...

At 1017 AM EDT...a line of strong thunderstorms was along a line
extending from near Winchester to Lilly to near Cobb...and moving
northeast at 35 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Cordele, Hawkinsville, Vienna, Warner Robins, Unadilla,
Marshallville, Byromville, Pineview, Pinehurst, Lilly, Dooling,
Robins Air Force Base, Cobb, Hayneville, Browndale, Meadowdale,
Richwood, Houston Lake and Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3189 8393 3191 8392 3191 8403 3209 8395
      3240 8401 3266 8361 3266 8356 3263 8354
      3257 8355 3253 8354 3249 8349 3245 8350
      3241 8348 3240 8350 3239 8348 3212 8348
      3206 8351
TIME...MOT...LOC 1417Z 238DEG 32KT 3237 8393 3213 8389 3193 8398

WIND...50MPH
Special weather statement, Apr 15, 9:34 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 AM EDT SUN APR 15 2018

GAZ108>110-151500-
Telfair GA-Wilcox GA-Dodge GA-
1034 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR...SOUTHEASTERN WILCOX AND
SOUTHERN DODGE COUNTIES UNTIL 1100 AM EDT...

At 1034 AM EDT...a line of strong thunderstorms was along a line
extending from Browning to near Ashton to Wray to 7 miles south of
Ambrose to near Willacoochee...and moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Abbeville, Helena, Lumber City, Milan, Rhine, Scotland,
Jacksonville, Towns, Horse Creek Wma, Temperance, Browning, China
Hill and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8313 3185 8318 3185 8329
      3197 8337 3208 8288 3205 8281 3202 8278
      3201 8273 3192 8265 3192 8268 3186 8276
      3185 8279 3184 8279 3181 8283 3182 8284
      3178 8287 3179 8297 3178 8303
TIME...MOT...LOC 1434Z 237DEG 33KT 3191 8325 3176 8312 3161 8306 3149
8305 3134 8309

WIND...50MPH
Special weather statement, Apr 15, 10:02 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1102 AM EDT SUN APR 15 2018

GAZ072-073-082>084-095-096-105-107-151545-
Wilkinson GA-Dooly GA-Baldwin GA-Bibb GA-Houston GA-Jones GA-
Bleckley GA-Twiggs GA-Pulaski GA-
1102 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILKINSON...NORTHEASTERN
DOOLY...WESTERN BALDWIN...EASTERN BIBB...EASTERN HOUSTON...EASTERN
JONES...WESTERN BLECKLEY...TWIGGS AND NORTHWESTERN PULASKI COUNTIES
UNTIL 1145 AM EDT...

At 1101 AM EDT...a line of strong thunderstorms was along a line
extending from Gray to Dry Branch to near Tarversville to near
Pinehurst...and moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Milledgeville, Cochran, Hawkinsville, Gray, Jeffersonville,
Gordon, Ivey, Midway-Hardwick, Meriwether, Marion, Browndale,
Tarversville, Postell, Bradley, Mountain Springs, Griswoldville,
Mobley Crossing, Mock Springs and Royal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8375 3246 8357 3272 8355 3305 8360
      3318 8347 3318 8339 3317 8337 3318 8335
      3317 8333 3317 8332 3318 8332 3319 8328
      3295 8324 3269 8326 3227 8339
TIME...MOT...LOC 1501Z 228DEG 18KT 3303 8353 3277 8349 3251 8351 3219
8371

WIND...50MPH
Special weather statement, Apr 15, 10:05 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1105 AM EDT SUN APR 15 2018

GAZ098-110>112-151530-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-
1105 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN TELFAIR...
SOUTHWESTERN TREUTLEN AND MONTGOMERY COUNTIES UNTIL 1130 AM EDT...

At 1104 AM EDT...a line of strong thunderstorms was along a line
extending from Little Ocmulgee State Park to West Green...and moving
northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Alamo, Mount Vernon, Helena, Lumber City, Glenwood, Uvalda,
Ailey, Scotland, Alston, Tarrytown, Towns, Spring Hill, Landsburg,
Barnhill, Little Ocmulgee State Park, Jordan and Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3210 8292 3222 8283 3226 8276 3231 8272
      3233 8275 3237 8272 3233 8256 3204 8247
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8257 3193 8259 3192 8268 3190 8269
      3186 8278 3185 8279 3184 8279 3181 8284
TIME...MOT...LOC 1504Z 229DEG 43KT 3211 8289 3160 8271

WIND...50MPH

The radar

The Robins AFB radar (KJGX), 93 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 15, 10:53 AM EST to 11:03 AM EST
Where
Montgomery County, 1.75 mi NNW of Mc Gregor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.222, -82.515

The Montgomery County Emergency Manager reported a tree and power lines blown down around the intersection of Rabbit Run and Morris Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744071.